Hail, Osborne
- When
- April 23, 2:12 PM CST
- Where
- Osborne County, 4.5 mi ENE of Alton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.495, -98.872
Scattered thunderstorms developed in the mid-afternoon hours. These storms moved north to northeast and produced hail mainly one inch in diameter and smaller.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed in the mid-afternoon hours. These storms moved north to northeast and produced hail mainly one inch in diameter and smaller. Some hail up to the size of half dollars did fall east of Smith Center or just south of Bellaire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 11:21 AM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1221 PM CDT WED APR 23 2008 .AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING. && .PREV DISCUSSION... /ISSUED 351 AM CDT WED APR 23 2008/ DISCUSSION...FOCUS REMAINS ON CONVECTION THE NEXT COUPLE OF DAYS. THE SURFACE RIDGE AXIS HAS SHIFTED EAST OF OUR REGION AND WINDS IN THE RETURN FLOW ARE GRADUALLY COMING AROUND TO THE SOUTH AND SOUTHEAST. THE GOOD MOISTURE IS STILL TO OUR SOUTH ACROSS OKLAHOMA ATTM AND WILL BE A BIT SLOWER TO WORK ITS WAY NORTHWARD THIS MORNING...BUT NONETHELESS WILL STILL INCREASE THROUGHOUT THE DAY. THE SOUTHWESTERLY FLOW ALOFT ENHANCES DURING THE DAY AND SHORTWAVE ENERGY LIFTS NORTHEAST FROM THE SOUTHERN PLAINS. WITH THE INCREASE IN MOISTURE AND HEATING DURING THE DAY...INSTABILITY ALSO INCREASES WITH MODEL PROGGED MOST UNSTABLE CAPES EXPECTED IN EXCESS OF 1000 J/KG AND LITTLE CAPPING. THE TRAJECTORY OF THE SUBTROPICAL MOISTURE CONNECTION AND LIFT WITH THE SHORTWAVE ENERGY EJECTING FROM THE SOUTHERN PLAINS GIVES OUR KANSAS COUNTIES AND SOUTHEAST NEBRASKA COUNTIES THE BEST CHANCES FOR CONVECTION INITIALLY. A SECONDARY AREA FOR CONVECTION WILL BE FOCUSED ACROSS THE HIGH PLAINS IN CONVERGENCE ALONG THE DRY LINE...WITH THE DEEPENING TROUGH THIS AFTN IN ADVANCE OF ANOTHER MID LEVEL TROUGH EMERGING FROM THE NORTHERN ROCKIES. IN THIS SETUP...MUCH OF OUR CWA WILL BE IN BETWEEN THE MAIN CONVECTIVE ACTIVITY...BUT WILL STILL HAVE SOME CHC FOR PCPN. HAVE ATTEMPTED TO REORIENT PCPN CHANCES TODAY. OUR WESTERN COUNTIES ARE IN THE BUFFER OF THE DAY1 SLIGHT RISK...AND ALTHOUGH STRONGEST ACTIVITY MAY BE AROUND US...CANNOT RULE OUT A FEW STRONG STORMS AND WILL CONTINUE TO MENTION IN THE HWO. TEMPERATURES WILL WARM THIS MORNING PRIOR TO THE THICKENING CLOUD COVER BY AFTERNOON...WITH OVERALL 70S EXPECTED FOR HIGHS. THE LOWLEVEL JET REMAINS STRONG TONIGHT AND CONVECTION WILL LIFT OFF TO THE NORTHEAST. THURSDAY STILL REMAINS MORE INTERESTING FOR CONVECTION AND SEVERE WEATHER. AFTER A LULL IN THE MORNING...CHANCES FOR THUNDERSTORMS INCREASE DURING THE AFTERNOON. THE THETA-E AXIS EXTENDS ACROSS EASTERN KANSAS THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NEBRASKA. THE SURFACE LOW DEEPENS IN WESTERN KANSAS...THE MID LEVEL TROUGH PUSHES INTO THE DAKOTAS WITH THE COLD FRONTAL BOUNDARY ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA...AND THE DRY LINE SITUATED ACROSS WESTERN KANSAS. CONVECTION SHOULD INITIATE ALONG THE FRONTAL ZONE AND ALSO FARTHER EAST INTO SOUTHEAST NEB/NORTHEAST KANSAS ON THE NOSE OF THE LOWLEVEL JET. MAIN AREA OF CONCERN WILL BE THE FRONTAL ZONE AND THE WESTERN CONVECTION EVOLVING INTO AN MCS AND ROLLING EASTWARD THROUGH OUR CWA IN A PRIMARILY NOCTURNAL EVENT. INSTABILITY AND SHEAR PROFILES ARE GREATER THURSDAY/THURSDAY NIGHT LENDING TOWARD BETTER CHANCES FOR SEVERE WEATHER WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY HAZARDS. THE COLD FRONT SWEEPS THROUGH THURSDAY NIGHT AND THE MCS SHOULD DEPART BY AROUND DAYBREAK FRIDAY. DRY...COOLER AIR ADVECTS SOUTHEAST BEHIND THE FRONT AND TEMPERATURES WILL COOL BACK TO SEASONAL NORMS...OR JUST A TAD BELOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1005 AM CDT WED APR 23 2008 NEZ039>041-046>049-060>064-072>077-082>087-241200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 1005 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. CHANCES FOR THUNDERSTORMS WILL INCREASE INTO THIS AFTERNOON AND CONTINUE TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WHICH MAY PRODUCE DIME SIZE HAIL AND 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 1005 AM CDT WED APR 23 2008 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. CHANCES FOR THUNDERSTORMS WILL INCREASE INTO EARLY THIS AFTERNOON ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 306 PM CDT WED APR 23 2008 KSZ006-018-232030- OSBORNE-SMITH- 306 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTH CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALTON...OR 33 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTH AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... GAYLORD BY 325 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JCB
The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
4 hail. Local standard time, as filed.
The ground was covered with half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93209, 93211, 93210, 93212.